Nebraska, 2023

Drought in Nebraska, November 1 to 30, 2023

November 1 to 30, 2023 · NWS GID · 17 events in 17 counties and zones

S. Drought Monitor (USDM), with roughly the eastern half of the 24-county area mired in at least D2 throughout the month as a long-term drought situation dragged on.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Throughout November 2023, at least parts of 17 of the 24 South Central Nebraska counties were assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM), with roughly the eastern half of the 24-county area mired in at least D2 throughout the month as a long-term drought situation dragged on. November marked the 22nd-consecutive month with at least D2 plaguing portions of the local area, the 16th-straight month with at least Extreme Drought (D3) afflicting some locations, and the eighth-consecutive month with worst-off Exceptional Drought (D4) maintaining its dire grasp within various eastern counties. For South Central Nebraska as a whole, November was yet another month of overall-disappointing precipitation, with roughly 85 percent of the domain featuring below normal totals, and around 30 percent of the area receiving no more than half-normal. The primary exception was within some far south-southeastern counties, where at least slightly above normal precipitation prevailed (see below for more specific monthly precipitation details). Focusing on November county-level USDM drought category specifics, the vast majority of South Central Nebraska maintained status quo throughout the month, and there was no degradation. However, portions of a few southeastern counties did realize one-category improvement (more details below). Delving deeper into the details, November opened with the drought category breakdown as follows: 1) Worst-off D4 still enveloped at least portions of all counties east of Highway 281, along with parts of Hall/Adams counties (accounting for roughly 22% of the total area)...2) A buffer zone of D3 surrounded the entire D4 area, with the combined D3+D4 areas ruling much of the eastern half of the domain and impacting roughly 42% of South Central Nebraska as a whole...3) A smaller buffer zone of D2 flanked the western fringe of the D3 swath mainly within counties along the Highway 281 corridor (only accounting for around 8% of South Central Nebraska)...4) A similarly narrow, wavy stripe of Moderate Drought (D1) cut across several central local counties along the western edge of the D2 (only comprising roughly 8% of South Central Nebraska)...5) The majority of western and far northern local counties were a varied mix of Abnormally Dry (D0) along with places deemed void of all drought categories whatsoever (including D0), with the combined D0+ D-nothing areas making up roughly 40% of South Central Nebraska). The overall-greatest areal coverage of D-nothing was found in the following southwestern counties: Gosper, Phelps, Furnas and Harlan. At month's end, the vast majority of the aforementioned categorical rundown remained unchanged. However, thanks mainly to a widespread rain event on the 19th-20th that brought at least 0.50-1.00 to most of the eastern half of South Central Nebraska, the Nov. 21st USDM featured a localized, one-category improvement (D4 to D3) in parts of Clay, Fillmore, Nuckolls and Thayer counties. As a result of this change, the percentage of the 24-county area that was assigned worst-off D4 diminished slightly during November, from around 22% of it to around 18%.

Turning to November 2023 precipitation details, it was an overall-disappointing situation across South Central Nebraska as a whole, with roughly 85% of the area receiving below normal amounts (meaning less than roughly 1.08), and around 30 percent of the area tallying no more than half-normal. Interestingly, the overall-driest locations mainly concentrated within both far southwestern counties (such as Furnas/Gosper) and far northeastern counties (such as Polk/Merrick). Of the only around 15% of the domain that picked up slightly above normal precipitation, it was heavily concentrated in portions of several southeastern counties, namely: Clay, Fillmore, Webster, Nuckolls and Thayer. Per around 145 NWS and NeRAIN/CoCoRaHS observers, some of the lowest November precipitation totals included: 0.15 near Shelby, 0.18 at Naponee, 0.20 five miles southwest of Beaver City and 0.21 five miles northeast of Osceola. Meanwhile, some of the very-highest totals within the localized, slightly-above normal zone featured: 1.62 in Superior, 1.50 six miles north of Riverton, 1.43 near Nora and 1.38 in Davenport. Finishing with a quick-stat highlighting the ever-worsening, longer-term drought situation within much of the eastern half of South Central Nebraska, and focusing on one of the driest (versus normal) official NWS stations since early-2021: Grand Island (airport) totaled merely 48.25 over the 32-month stretch from April 2021-Nov. 2023...a notable 28 inches BELOW NORMAL/63% of normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 31, 11:16 PM CST, 44 minutes earlier.

Area forecast discussion, Oct 31, 11:16 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1216 AM CDT Wed Nov 1 2023

...Aviation Update...

.DISCUSSION...(This evening through Tuesday)
Issued at 438 PM CDT Tue Oct 31 2023

--- KEY MESSAGES FOR THE ENTIRE 7-DAY FORECAST:
(including all further discussion of Thurs night-Tues):

-- Key message brief summaries (see paragraphs immediately
 following for more details-by-topic):

* KEY MESSAGE 1...Warming back up!:
Transitioning back to fall from "winter": after bottoming out for
the week today, it's all uphill from here with high temperatures
throughout the remainder of the 7-day prevailing mainly 50s/60s
and even a few 70s especially far south (in other words, near to
modestly above normal for early Nov).

* KEY MESSAGE 2...Mainly Dry:
Our forecast remains pretty much "guaranteed" dry through AT LEAST
Friday daytime (and probably beyond), with our next official rain
(NOT snow) chances/PoPs entering the picture mainly Sun night-
Monday.

* KEY MESSAGE 3...Lacking Hazardous Weather:
An overall lack of hazardous weather: Our latest Hazardous Weather
Outlook (HWOGID) remains void of any content at this time, as even
our late-fall common nemesis (fire weather concerns) appear to be
lower-than average threat due to mainly to a lack of any
significantly-windy days (and despite the warm-up).

-- Key messages details corresponding to #1-3 above:

* KEY MESSAGE 1 MORE DETAILS:
Although a few folks will surely disagree, most people (including
this one) are greatly awaiting our abrupt/legitimate temperature
climb over the next several days. Although we are not talking
anything even close to record-warmth for early-November, we are at
least getting back into near-to-modestly above normal territory.
For the vast majority of our coverage area (CWA), highs each of
the next 7 days will prevail in the 50s/60s, with the overall-
mildest days (currently projected to be Fri/Sun) possibly tagging
low 70s near/south of the KS border. Overnight lows will follow
suit, with two more nights of below-normal temps (mainly 20s),
followed by several nights of 30s (and even some 40s especially
southeast).

* KEY MESSAGE 2 MORE DETAILS (including overview of upper air
  pattern):
Thanks to persistent/broad mid-upper ridging centered over the
western states through the next several days, we will not only see
milder air "flood" eastward into our Central Plains region, but
particularly through Friday we have pretty much ZERO chance of
precip due to lack of any disturbances aloft in the prevailing
west-northwesterly flow. By around Fri night-Sat, the tiniest
chances for perhaps some sprinkles/very spotty rain showers could
flirt with mainly our northern zones, as both the ECMWF/GFS depict
a quick moving/fairly weak wave zipping by slightly to our north,
but at least for now all official rain chances remain slightly to
our north for this. Our forecast remains dry for Sat night-Sunday
daytime, as the preferred ECMWF solution keeps us "in between"
waves. However, low-end chances for at least isolated rain showers
have actually increased/expanded to include more of our CWA for
Sun night-Monday, as both primary models show a slightly stronger
shortwave trough zipping across out of the west-northwest. This is
obviously still several days out and could easily change/evolve a
bit in later forecasts, but this time frame currently appears to
be by far the most favored time frame for anything measurable
(albeit likely meager amount-wise). At least for now, Tuesday's
forecast remains dry, but there are early hints of our next
disturbance arriving just beyond our official forecast (around
next Tues night-Wed), so do not be surprised if some low PoPs
eventually appear here.

* KEY MESSAGE 3 MORE DETAILS (mainly a fire weather summary):
With no wintry precip or thunderstorm chances in the forecast,
often times fire weather issues "ruin" an otherwise perfectly
"quiet" forecast this time of year. However, we appear to even be
catching a break from those this time around, as there are
currently no days with an "obvious" overlap of critical relative
humidity (RH) levels (20% or less) AND wind gusts of 25+ MPH. For
now, the closest we come to flirting with "near-critical" fire
weather is right away Wednesday afternoon, but only for a brief
time in our extreme southeastern zones (mainly
Thayer/Jewell/Mitchell), where there could be an overlap of RH as
low as around 25% and south-southwesterly gusts up to around 25
MPH, but even this appear to be "safe" from outright critical
conditions that might necessitate Warning issuance.

-- Biggest changes with this latest forecast package versus the
 previous (night shift) issuance:
1) Low-end rain chances were expanded to include more of our CWA
for Sun night-Monday

2) While temps were changed very minimally for most days, there
were a couple of days with a slightly more noticeable adjustment:
- Friday highs were boosted a good 3-5 degrees (most areas now
  mid- upper 60s instead of low-mid 60s)
- Monday highs were conversely lowered 4-5 degrees as both
  ECMWF/GFS show a little stronger punch of cool air behind a cold
  front (but still not overly-cold with highs still low-mid 50s
  for most).

-- SHORTER TERM FORECAST DETAILS FOCUSED SOLELY ON THESE NEXT 36
 HOURS (through late Wed night/Thurs AM):

- CURRENT/RECENT WEATHER SCENE AS OF 4 PM:
Kudos preceding night shifter for all but "nailing" the
temperature forecast today, with nearly the entire CWA on track to
realize afternoon highs between 34-39 degrees (and a few rogue 40s
mainly in our extreme southwest (Phillips/Rooks area). For those
indoors all day today, it probably "looked" warmer than it was,
given nearly wall-to-wall sunshine. Adding to the chill
(especially this morning-early afternoon) were modestly-breezy
northwest winds generally sustained 10-15 MPH/gusting 20-25 MPH at
times (especially east), but thanks to a north-south oriented
surface high pressure axis (around 1032 millibars) now centered
over our CWA, breezes have really let up over the last few hours,
as we enter a multi-hour period of light/variable direction
breezes that will take us into the first part of tonight. In the
mid-upper levels, water vapor satellite and short term model data
confirm that we reside under pronounced north-northwesterly flow,
in between a vigorous trough/closed low centered over southern
Lake Michigan, and downstream from a large-scale western CONUS
ridge.

- THIS EVENING-OVERNIGHT (a chilly but tolerable trick-or-treat):
While it will be seasonably-cold this evening for those venturing
outdoors (temps quickly falling from the 30s into the 20s between
6-9 PM, the good news is that this time frame will feature the
lightest winds of the night (keeping wind chills in check). More
specifically, early- mid evening winds will average only around
4-8 MPH at most as direction gradually flips around to southerly
behind the departing ridge axis. Later in the night, these
southerly winds will be on a modest increase, generally increasing
to sustained 10-15 MPH/occasional gusts 20+ MPH. These increasing
breezes will likely cause actual overnight low temps to occur
closer to midnight than sunrise, with most areas stabilizing (or
perhaps even rising a few degrees) between midnight-sunrise. As
for actual values, made very little change here, with the vast
majority of the CWA expected to bottom out between 18-23 degrees.

- WEDNESDAY DAYTIME (the warm-up commences):
This is a mostly-classic recipe for a solid 20-degree jump in high
temps. Aloft, broad ridging will take over as the dominant
influence as the strong low currently over the southern Great
Lakes steadily departs farther east across the northeast CONUS.
Meanwhile, at the surface south-southwesterly breezes will prevail
much of the day, ushering in noticeably warmer low-level air. At
least through the morning-early afternoon, it will actually be
rather breezy in the eastern/southeastern half of our CWA
(sustained speeds mainly 10-20 MPH/gusts 20-30 MPH), while lighter
speeds will prevail west in closer proximity to a weak trough
axis. However, even the breezier east-southeast zones will see
winds start to ease a bit mid-late afternoon. About the only "fly
in the ointment" that could MAYBE temper our warm-up slightly is
what appears to be a fairly noticeable increase in high level
(cirrus) clouds streaming in from the west especially during the
afternoon. If anything our cloud/sky cover forecast (which
currently reads "partly cloudy" for the afternoon might not be
quite aggressive enough. However, despite these cloud concerns, do
not expect them to have a significant impact on highs, which if
anything were nudged up 1-2 degrees. As a result, expect mid 50s
across most of the CWA, but ranging from low 50s far northeast, to
upper 50s/low 60s far southwest (60s mainly confined to
Furnas/Phillips/Rooks).

- WEDNESDAY EVENING-OVERNIGHT (last truly cold night for a while):
It remains guaranteed dry, with high level clouds on an overall-
decreasing trend versus the afternoon hours. At the surface, it
will be a light wind night for sure (speeds only around 5 MPH most
places), as a very weak front settles southward into/stalls over
our CWA. This will set the stage for one more night of seasonably-
cold/below normal temps, with lows across most of the CWA
bottoming out 23-28 degrees, and possibly our extreme southeast
(Mitchell County area) holding up in the low 30s.

Peeking ahead to the following night (Thurs night), lows should
be a good 10-13 degrees warmer than Wed night, with nearly all
areas remaining ABOVE freezing for a change.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday)
Issued at 1213 AM CDT Wed Nov 1 2023

Dry weather with VFR conditions forecast for this TAF period.
While skies are currently mostly clear, models showing that upper
level cirrus will be on the increase during the day. Overall winds
are on looking to be on the lighter side, peaking around 10-15
MPH during the daytime hours...starting out of the south through
sunrise, then turning more SWrly from about mid-morning on through
late afternoon. Winds this evening through the end of this period
are expected to turn light/variable. Can't rule out a couple
hours of marginal LLWS between 09-13Z this morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Pfannkuch
AVIATION...ADP
Hazardous weather outlook, Oct 31, 1:40 PM CST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
240 PM CDT Tue Oct 31 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
240 PM CDT Tue Oct 31 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Greeley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Nance

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Nance forecast zone
Reported by
Drought Monitor
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Drought, Howard

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Merrick

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Merrick forecast zone
Reported by
Drought Monitor
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Drought, Polk

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Drought, Buffalo

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Drought, Hall

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Drought, Hamilton

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Drought, York

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Drought, Kearney

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Drought, Adams

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Clay

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Drought, Fillmore

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Drought, Franklin

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Drought, Webster

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Drought, Nuckolls

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Nuckolls forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Drought, Thayer

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Thayer forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143911, 1143912, 1143913, 1143914, 1143915, 1143916, 1143917, 1143918, 1143919, 1143920, 1143922, 1143923, 1143924, 1143925, 1143926, 1143927, 1143928.